The (illustrated) H's & T's: aka reversible causes of cardiac arrest
Check out my Kickstarter on the H's & T's, where I'm raising support to develop an illustrated video and poster, in multiple languages, to help doctors, nurses, and paramedics save lives when facing cardiac arrest.
Cardiac arrest is the medical term for when the heart stops beating. It's one of the most terrifying situations a doctor can face. When blood isn’t pumping, all cells start to die from a combination of hypoxia (lack of oxygen), and build up of the normal toxins no longer being cleared. Your organs fail, and death is the ultimate result.
In advanced life support there is a set of core concepts called the H’s & T’s, which summarise the reversible causes of cardiac arrest. These direct medics to the investigations and management of the 'fixable' problems that can save a life. Every second matters when trying to re-start the heart. Time is brain, as they say. Seconds can be the difference between complete recovery and permanent disability e.g. through hypoxic brain damage, or amputation of limbs in sepsis.
In the panic of an arrest situation it can be hard to bring the H's & T's to mind, especially as most are concepts that are not easily visualised, such as 'Hydrogen ions'. I created this article, and my Kickstarter on the subject, because of a horrific night shift where we faced 3 cardiac arrests, two of which happened at the same time. I realised how difficult and important it was to be able to recall them all rapidly when needed in real life...
Your cells require oxygen to survive. Adequate oxygenation requires oxygen in the air, an open airway, ventilation of the lungs, and pumping blood to deliver it around the body.
Hypoxia is when there isn't enough oxygen reaching the cells to function normally. It is diagnosed via an oxygen saturation monitor or an arterial blood gas test (ABG).
Signs include shortness of breath, peripheral cyanosis, ie blueness of the hands/feet (peripheral) and tongue/lips (central). Check for obstruction by listening for choking and stridor, and looking for swelling (eg angioedema in anaphylaxis), and foreign bodies like vomit.
Hypoxia is treated by securing an open airway, providing oxygen, and ventilation if needed (eg with a bag-valve mask). Drugs like Salbutamol can be used to relax the airways, and adrenaline can reduce swelling in an allergic reaction.
Signs of low blood volume include tachycardia (fast heart rate), hypotension (low blood pressure), and dry mucous membranes eg the tongue. It is important to find the cause. Look for evidence of fluid loss through sweat, vomit, urine, diarrhoea, and bleeding (internal or external).
It is managed by replacing lost fluids, while finding and treating the source of loss. In cases of bleeding, be sure to check clotting status and find out if the patient is taking anticoagulation eg Warfarin, which makes bleeding happen easier, and last longer. In such cases consider reversal agents like Vitamin K for Warfarin, and replacement of platelets and clotting factors if needed.
Hydrogen ions (H+)
Raised acidity in the blood prevents normal cell function. It is found via an ABG test, and treated by cause. Consider system failures: respiratory (e.g. COPD), hepatic (e.g. liver cirrhosis), renal (e.g. obstruction or acute kidney injury). Other important causes are sepsis, salicylate overdose (e.g. Aspirin), and diabetic ketoacidosis.
Potassium derangement can cause irregular heartbeats (arrhythmias) by destabilising the normal electrical rhythm. Check the electrolyte levels via ABG, or venous blood testing. In hyperkalaemia the cardiac membrane can be stabilised with agents like calcium gluconate, and temporarily reduced with a combination of insulin/glucose and salbutamol. These can buy time to find and fix the cause of derangement.
The body is optimised to function at 37C. Low body temperature constricts (tightens) blood vessels, reduces oxygen availability, and increases blood thickness. The body initially shivers to attempt to warm up, but this stops at 30C. The heart slows down and arrhythmias occur, leading to cardiac arrest. This is a special cause of arrest because resuscitation may be successful long after the cardiac arrest. The longest documented case was after 6 hours and 52 minutes of no heartbeat, leading to the saying “you are not dead until you’re warm and dead”.
Warming may be used to bring the patient's temperature back into range, e.g. with pre-warmed fluids, or a Bair-hugger device.
A clot in the heart's blood vessels causes a myocardial infarction (heart attack). A clot in the lungs is called a pulmonary embolism. Blood flow is reduced or stopped beyond the obstructing thrombus, and so this results in hypoxic death of these tissues, and soon the patient if not managed promptly.
The pericardium is an inflexible fibrous 'bag' around the heart. If extra material accumulates here, e.g. blood in cardiac trauma, it will quickly crush the heart preventing it from pumping.
This may be seen on chest x-ray, but is usually diagnosed by an echocardiogram. Materials which can cause tamponade include fluid, pus, blood, gas, and neoplastic tissue mass.
In an emergency, cardiac tamponade can be decompressed with a needle to remove fluid and relieve pressure. The fancy name for this is pericardiocentesis.
A rupture in the lung can allow air to leak into the chest cavity. This can act as a one-way valve, leading to an increasing volume of air in the chest which crushes the heart and lungs as it expands. This makes breathing increasingly difficult and reduces the heart's ability to pump until it arrests.
Tension pneumothorax classically causes hypotension (via reduced cardiac output) and hypoxia (via reduced ventilation). The affected side of the chest will have absent lung sounds and the trachea may deviate away from the rupture due to mass effect of the air outside the lung. It can be diagnosed clinically, and seen on chest x-ray.
Tension pneumothorax requires an urgent needle decompression to relieve pressure and restore hemodynamic stability.
Overdose and adverse reactions to any toxin (including medicines), can cause an arrest. Stimulants like cocaine can cause vasospasm in the hearts blood vessels, leading to a myocardial infarction. Depressants like heroin or morphine can cause a respiratory arrest. Consider drugs recently given or taken, and manage reversal and support as per toxicology guidelines.
That's my quick illustrated rundown on the H's & T's. Anyone who participates in advanced life support should be able to recall them instantly, so they can apply them in the chaos of an arrest situation. I’m currently running a Kickstarter to develop a poster & video on the H’s & T’s to help doctors, nurses, paramedics, and medical students prepare for, and better manage cardiac arrests.
Sound worthwhile? Support the project here and share on social media to get the word out!